Alert archive / Iowa / River Flood Watches in 2017

River Flood Watch 39, NWS Quad Cities, IA

April 28, 2017Muscatine County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood watch at Apr 28, 2017, 11:05 AM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at May 3, 2017, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 11:05 AM CDT (16:05 UTC)
In effect from
May 3, 2017, 7:00 PM CDT
Expired
Apr 29, 2017, 11:48 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Muscatine County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Illinois City (ILNI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 28, 6:56 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 6:56 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 AM CDT Fri Apr 28 2017

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Fri Apr 28 2017

Upstream upper trof noted on water vapor imagery acrs the west
central plains, will roll out east-northeast over a llvl
boundary/baroclinicity oriented west-southwest to east-northeast
acrs the southern CWA for a rain event today into tonight along with
sub-normal temps. Then a much larger system with a substantial
moister conveyor off the western gulf will make for several rounds
of rain over the weekend.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Fri Apr 28 2017

Today...Will let the frost advisory ride for now but may cancel
early if temps improve around sunrise. Convergent south to southwest
20-25 KT LLJ with increasing moisture/THTA-E feed will fuel
scattered to clusters of mainly elevated showers today into this
evening as the above mentioned upstream trof ejects out acrs the
area. The process will battle some mid level ridging this morning
which will act as an erosion agent with precip trying to push toward
the area from the southwest, but saturation and lift will eventually
overcome this by mid morning. Before then may just have high based
sprinkles trying to advance northward. General ensemble placement of
the sfc/LLVL boundary has it falling short of I80 by evening or even
further south...maybe from Princeton IL to Keosauqua IA by 00z Sat.
Expect a large temp gradient from the southeast upper 50s to around
60, to mid to upper 40s in the northwest with cold start to the day
and advancing clouds/evapo-cooling processes. Expect more organized
showers and coverage along and north of the H85 MB front which would
target generally the northwest half of the CWA by this afternoon.
Showers in the southeast may taper off to sprinkles or intermittent
light showers by mid to late afternoon. Generally moderate to high
POPs for a light precip event of 0.10 to 0.30 acrs most of the CWA
by mid evening. But with extent of precipital waters advecting up by
elevated flow, some concern model QPF underdone and would not be
surprised to see a strip of locally higher rain amounts along and
just north of i80...the elevated convergent zone.

As far as thunder, the NAM and GFS fcst elevated MUCAPEs supportive
of some embedded thunder especially in the southern third later this
afternoon and into the evening. But confidence is low with extent of
low to mid level saturation taking place. May be a better chance as
more robust activity first arrives from the southwest late morning
and midday if it doesnt "fall out" as it tries to arrive out of KS.

Tonight...Lift shifts off to the east-northeast with passing wave,
and just see lingering cloud decks, possibly low based, and light
spotty sprinkles or drizzle after mid evening. The next trof
organizes acrs OK and KS and llvl northeast flow shunts the boundary
to the south into early Sat morning. Will keep late night POPS in
the south for the next arriving overrunning shower event before
dawn, but a few solutions delay better overrunning surge until after
12z Sat. Lows generally in the 40s, except the far north and
northwest in brunt of north to northeast cool advection may get back
into the upper 30s.     ..12..

.LONG TERM...(Saturday through next Thursday)
ISSUED AT 330 AM CDT Fri Apr 28 2017

A prolonged warm frontal precipitation event will continue to unfold
Saturday through Saturday night, followed by a strong upper low and
surface low passage overhead Sunday into Monday. This low duration
of rain chances will add up to potentially heavy amounts of rain,
though over all confidence on placement of short term heavy rain
amounts are very much uncertain.

Looking at Saturday and Saturday night, the primary surface boundary
will remain south of the CWA, keeping any convection rooted near the
surface boundary well south of our area. The east to northeast winds
will be rather strong at 15 to 25 mph, and with temperatures
struggling through the upper 40s to lower 50s,  we will have wind
chills in the lower 40s all day Saturday. Light rain and rain
showers will be an ever present threat through the day and night,
with the south seeing the greatest coverage and amounts as the
moderate rain shields of 1 or more MCS impact the southern 1/3.
Thus, hourly rainfall will range from a few hundredths to 0.20 per
hour Saturday and Saturday night.  This is not likely to bring rapid
run off, but again, over time, heavy totals are expected.

Saturday night, this same process is expected to shift north a bit,
but otherwise remain the same, with widespread light rains north,
and light to moderate rains, with some embedded thunder south 1/2.

Sunday and Sunday night, the strong upper low and surface low will
make a significant shift northward, and this process will both
greatly increase the deep lift over the region, and begin forcing
much more of the high PWAT moisture back over the cold side of the
occluding storm. This means rainfall over the central and northern
CWA should become more efficient, and shorter duration heavy amounts
will become more possible.  Thunderstorms will become more numerous
as MU CAPE increases with strong lift especially Sunday afternoon
and evening. While a very low threat, if strong storms occur, that
is when they are going move through the CWA.  With dewpoint rising
Sunday afternoon as the low moves up over the area, temperatures
will inevitably rise as well, likely to the upper 50s to mid 60s
over the south 1/2 of the CWA, while locations northwest of the Quad
Cities to Sterling remain cold, in the upper 40s to lower 50s.

A potential dry slot will sweep over the area late Sunday night,
with rain become spotty, at least until Monday morning, when the
occluded low wraps moisture back around over the area. Monday
appears cool, windy, and very damp under the mature low, possibly
drizzly day if not plagued by near continuous light rain.

Tuesday, cool high pressure is forecast by models to move into the
Dakotas, while the upper trof begins to elongate and shear out. This
will likely keep the active front well to the south, and should keep
our temperatures seasonally cool, but not rain cooled. Thus, the
rest of the week's highs forecast in the mid 50s to lower 60s,
should be substantially more pleasant than this extended wet and
cold pattern we are currently in.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 646 AM CDT Fri Apr 28 2017

Cigs will lower from the south to low VFR through late morning,
along with mainly light showers. Northeast to easterly sfc winds
will increase to 10-15 KTS this afternoon, an evening lull and
then back to the northeast and increase again late tonight. This
afternoon cigs should drop to MVFR, as well as temporary passing
MVFR VSBYs with the showers especially along and north of I80.
This evening and into tonight as the more organized and widespread
rain moves out, some discrepancy with the models with a few that
are bullish on LLVL moisture and drop cigs into the IFR or even
LIFR range. This while others keep CIGs at low MVFR with some
ambient fog at 3-5SM and lingering spotty sprinkles. For now will
keep CIGs and VSBYs at MVFR except at DBQ where will trend the
CIGS below 1K FT AGL.    ..12..

&&

.HYDROLOGY...
Issued at 406 AM CDT Fri Apr 28 2017

There is high confidence on widespread rains over 1 inch this
weekend. There is substantially lower confidence for the
placement of rains exceeding 2 inches, and lower yet for 3 inch
amounts. The heaviest totals in the 2 to 3 inch range are likely
to bring significant rises and possible new flooding to area
rivers near and downstream of these amounts. As of now, there is
considerable differences in model guidance position of the track
of this weekends storm system, and that track will have a large
impact on locations of heaviest rainfall.

As of now, minor flooding will continue along the Mississippi
River from around New Boston down through Burlington Iowa.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Frost Advisory until 8 AM CDT this morning for Buchanan-Delaware-
     Dubuque-Jackson-Jones.

IL...Frost Advisory until 8 AM CDT this morning for Carroll-Jo
     Daviess-Stephenson.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...12
HYDROLOGY...Ervin
Hazardous weather outlook, Apr 28, 4:45 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
445 AM CDT Fri Apr 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
445 AM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread moderate to heavy rainfall is expected this weekend,
especially over parts of west central into northwest Illinois.
Renewed rises are expected on area rivers into next week, with some
points rising above flood stage. Specific details will become more
clear as the rainfall materializes over the weekend.

Thunderstorms are possible Saturday afternoon through Sunday
evening. There is a low risk for severe storms Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

12/Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:33 AM CDTRiver Flood WatchDVNClinton, Scott7 days
Apr 28, 11:05 AM CDTRiver Flood WatchDVNMuscatine, Scott25 hr
Apr 28, 11:05 AM CDTRiver Flood WatchDVNLouisa, Muscatine25 hr
Apr 28, 9:57 AM CDTRiver Flood WatchDVNWhiteside25 hr
Apr 28, 9:57 AM CDTRiver Flood WatchDVNHenry, Rock Island, Whiteside25 hr
Apr 28, 9:57 AM CDTRiver Flood WatchDVNHenry, Rock Island25 hr
Apr 28, 10:57 AM CDTRiver Flood WarningDVNHancock, McDonough7 days
Apr 28, 11:02 AM CDTRiver Flood WarningDVNHancock19 days

Nearby

River Flood Watches in Iowa, 2017River Flood Watches in Illinois, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.